Four Year Old Taking Two Medications is Now Exhibiting Twitching

Reader’s Question

I have recently met a 4 ear old child who had ear infection hearing loss for over 2 years and is being given Adderall and Clonidine “to calm him down”. After 2 years of medication he is showing facial and hand twitching and is now being diagnosed as mildly retarded. I am so uncomfortable about the misdiagnosis and early medication at this age that I am compelled to find out what can be done to intervene in the continuing arrest of his development. I am a social worker.

Psychologist’s Reply

When we consider the child’s age of four years, this is a medication nightmare. I’m assuming the physician feels the child has Attention-Deficit Hyperactivity Disorder (ADHD) and for that reason, is prescribing the Adderall.

Adderall is a psychostimulant that is often prescribed effectively for children with ADHD. There’s a significant issue with psychostimulants. It’s estimated that about 40% of children with ADHD have “subclinical” tics or even Tourette’s Disorder. Adderall can have a side effect of both increasing those tics (facial movements, throat clearing, twitching, pursing lips, rapid eye blink, etc.) or actually producing the tics in a child who has no prior obvious history. The presence of facial and hand twitching should be brought to the attention of the physician immediately.

As you have also accurately pointed out, the presence of intrusive tics as well as the effects of two medications — one a psychostimulant and the other a long-acting antianxiety medication — will significantly interfere with the child’s daily functioning. The child may appear mentally retarded while in truth, the child is overly sedated and overmedicated.

Without question, this child will require medical consultation — preferably with a child psychiatrist. As you also suspect, I’ve seen many cases where medications are prescribed in young and/or ADHD children to assist the parents more than improve the functioning of the child. You may have problems working with the family however, especially if the medications are related to home management of the child. Some guidelines:

  • Meet with the parents to discuss your concerns. Acknowledge that the child must be difficult to manage in the home. Your goal is to work with them to improve management.
  • Do your homework and have some information on ADHD and tics available. I’ve written an article on Understanding ADHD that is available on my website at www.drjoecarver.com. This website also has ADHD information and screening tests. Print these articles for the parents.
  • Introduce the issue of tics (do your homework on tics/Tourette’s Disorder as well). Let the parents know that you that the connection between Adderall and tics has been a concern. Assure the parents that other medications are available that may not have tics as a side effect.
  • Identify who is prescribing the medications. If it’s a family physician, recommend a psychiatric consultation due to the multiple issues present in this case (ADHD, tics, possible mental retardation, etc.).
  • Recommend that the parents avoid labeling the child as mentally retarded as in truth, what we are seeing is a four-year-old on two very strong medications.
  • Offer to facilitate a referral to a regional psychiatrist or child psychiatrist.
  • Your parents in this case may not be medically sophisticated as most parents immediately identify the tics produced by medication reactions. This situation is not uncommon however, and I’ve recently had a similar case in which the parent stated “He’s doing great on the medications, but he’s making faces at me!”

All your concerns are totally correct. Your identification of these issues and intervention will be of tremendous help to this child’s future. Prolonged exposure to medication-induced tics may make those tics permanent, for example.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.